Vol. 27, No. 2, 1968

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 297: 1
Vol. 296: 1  2
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Commutativity theorems for nonassociative rings with a finite division ring homomorphic image

Eugene Carlyle Johnsen, David Lewis Outcalt and Adil Mohamed Yaqub

Vol. 27 (1968), No. 2, 325–332
Abstract

Wedderburn’s Theorem, asserting that a finite associative division ring is necessarily commutative, has been extended to

Theorem 1. Let R be a noncommutative Jordan ring of characteristic not 2, and let I be an ideal in R such that R∕I is a finite division ring of characteristic p > 5 with exactly q elements. Suppose that (i) I is commutative and every associator contained in the ideal generated by I2 vanishes, and (ii) x y (mod I) implies xq = yq or both x and y commute with all elements of I. Then R is commutative.

The object of this paper is to extend Theorem 1 in two directions. First we replace the assumption that R is a noncommutative Jordan ring by the weaker assumption that R is power-associative. Next we assume that R is a flexible power-associative ring but replace the hypothesis that every associator in the ideal generated by I2 vanishes with the weaker assumption that I is associative. In each case we drop the assumption that R is of characteristic not 2.

Mathematical Subject Classification
Primary: 17.20
Milestones
Received: 3 October 1967
Revised: 5 April 1968
Published: 1 November 1968
Authors
Eugene Carlyle Johnsen
David Lewis Outcalt
Adil Mohamed Yaqub